Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 3, NWS Flagstaff, AZ

June 5, 2015Gila County, Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jun 5, 2015, 5:10 PM MST for Gila County, Navajo County, Arizona. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 5:10 PM MST (00:10 UTC)
Expired
Jun 5, 2015, 5:30 PM MST
In force
20 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Gila County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 96 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS55 KFGZ 060010
SVRFGZ
AZC007-017-060030-
/O.NEW.KFGZ.SV.W.0003.150606T0010Z-150606T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
510 PM MST FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTH CENTRAL NAVAJO COUNTY IN NORTHEASTERN ARIZONA...

* UNTIL 530 PM MST

* AT 507 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF
  MILEPOST 305 ON HWY 60...OR 30 MILES SOUTHWEST OF SHOW LOW...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARRIZO...AND CIBECUE. THIS INCLUDES HIGHWAY 60 BETWEEN MILE 
  MARKERS 313 AND 333.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY
INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3385 11048 3399 11065 3429 11031 3414 11008
TIME...MOT...LOC 0007Z 226DEG 45KT 3398 11047 

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:00 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 3:00 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
300 PM MST FRI JUN 5 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH MOISTURE ACROSS ARIZONA TO GENERATE SCATTERED SHOWERS
AND THUNDERSTORMSTHIS AFTERNOON THROUGH SATURDAY. SHOWERS AND STORMS
WILL BE MOST NUMEROUS ACROSS EASTERN ARIZONA. A DRIER AND WARMER AIR
MASS IS EXPECTED TO MOVE ACROSS THE AREA ON SUNDAY AND MONDAY BEFORE
UNSETTLED CONDITIONS DEVELOP AGAIN BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE CURRENT FORECAST APPEARS ON TRACK. TROPICAL
MOISTURE IS STREAMING ACROSS ARIZONA AND THE COMBINATION OF DAYTIME
HEATING AND DYNAMICS RELATED TO LOW PRESSURE OVER SOUTHERN
CALIFORNIA WAS RESULTING IN SHOWERS AND THUNDERSTORMS, ESPECIALLY
FROM BLACK CANYON CITY TO PAGE EASTWARD. STEADY SHOWER ACTIVITY HAS
BEEN OBSERVED FROM PAYSON NORTHWARD ACROSS THE EASTERM MOGOLLON RIM.
THERE STILLE IS THE POTENTIAL FOR A FEW THUNDERSTORMS BECOMING
SEVERE. THIS AFTERNOON AND OVERNIGHT SO STAY IN TOUCH.

FURTHER DESTABILIZATION SHOULD OCCUR THIS AFTERNOON WITH ENOUGH
DAYTIME HEATING IN THE PRESENCE OF GRADUAL COOLING ALOFT FROM THE
APPROACHING LOW. THUS EXPECT AN INCREASE IN THUNDERSTORM ACTIVITY
LATER THIS AFTERNOON AND INTO THE EVENING, FAVORING AREAS FROM
PAYSON TO GRAND CANYON EAST. IN ADDITION TO MOISTURE AND
INSTABILITY, THE WIND SHEAR PROFILE ALOFT WILL FAVOR THE DEVELOPMENT
OF A FEW ORGANIZED STRONG TO POSSIBLY SEVERE STORMS THROUGH SATURDAY
MORNING. THE THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTHWARD
TO THE FOUR CORNERS AND UTAH BORDER WITH QUARTER SIZE HAIL AND WINDS
UP TO 60 MPH BEING THE MAIN THREATS.

THE UPPER LOW WILL MOVE INTO SOUTHERN NEVADA ON SATURDAY WITH DRIER
AIR PUSHING EASTWARD AND DECREASING SHOWER AND THUNDERSTORM
ACTIVITY THROUGH THE DAY. SUNDAY AND MONDAY WILL BE MOSTLY DRY
WITH THE EXCEPTION OF CONTINUED RAIN CHANCES IN THE WHITE
MOUNTAINS.

ADDITIONAL MOISTURE FROM TROPICAL SYSTEM BLANCA MOVES INTO
SOUTHERN ARIZONA EARLY NEXT WEEK KEEPING LOW CHANCES FOR SHOWERS
OR STORMS IN SOUTHERN PORTIONS OF THE FORECAST AREA. IT DOESN'T
APPEAR TO GET PULLED NORTH UNTIL POSSIBLY WEDNESDAY OF NEXT WEEK
WHEN YET ANOTHER PACIFIC TROUGH MOVES THROUGH THE REGION.

&&

.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TO CONTINUE ACROSS NORTHERN ARIZONA
THROUGH SATURDAY. EXPECT PERIODS OF MVFR TO IFR CIGS AND VIS ACROSS
MUCH OF THE REGION. A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING
UP TO 1 INCH HAIL AND ERRATIC AND GUSTY WINDS NEAR 50KTS. BY
SATURDAY AFTERNOON CONVECTIVE ACTIVITY WILL GRADUALLY DIMINISH FROM
WEST TO EAST. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...A TROUGH TO THE WEST AND TROPICAL MOISTURE MOVING IN
FROM THE SOUTH WILL CONTINUE TO PRODUCE SHOWERS AND THUNDERSTORMS
THROUGH THE OVERNIGHT HOURS. A FEW OF THESE STORMS MAY BECOME SEVERE
WITH UP TO 1 INCH HAIL AND WIND GUSTS AS HIGH AS 60 MPH. ON
SATURDAY...DRIER AIR WILL FILTER INTO ARIZONA FROM THE
WEST...CAUSING A GRADUAL DECREASE IN SHOWER AND THUNDERSTORM
ACTIVITY.

MONDAY THROUGH WEDNESDAY...TEMPERATURES WILL TREND WARMER AS DRIER
AIR MOVES INTO NORTHERN ARIZONA. WHILE ENOUGH MOISTURE WILL LINGER
OVER THE WHITE MOUNTAINS FOR SCATTERED SHOWERS AND STORMS EACH DAY.
DEW POINTS TREND HIGHER ON WEDNESDAY WITH HIGHER CHANCES FOR SHOWERS
AND STORMS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM
AVIATION...BOHLIN
FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jun 5, 4:00 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
400 AM MST FRI JUN 5 2015

AZZ004>018-037>040-060700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
400 AM MST FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY STRONG LOW PRESSURE OVER SOUTHERN CALIFORNIA WILL
INTERACT WITH INCREASED MOISTURE ACROSS NORTHERN ARIZONA TO
PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND
TONIGHT. ACTIVITY IS EXPECTED TO BE MOST NUMEROUS EAST OF A
PAYSON TO GRAND CANYON LINE. IN ADDITION...STRONG VERTICAL WIND
SHEAR WILL LEAD TO THE POTENTIAL FOR SOME STRONG TO POSSIBLY
SEVERE STORMS FROM THIS AFTERNOON THROUGH SATURDAY MORNING. THIS
THREAT LOOKS GREATEST FROM THE MOGOLLON RIM NORTH TO THE FOUR
CORNERS REGION AND UTAH BORDER. WIND GUSTS IN EXCESS OF 60 MPH
AND HAIL IN EXCESS OF 1.0 INCH IN DIAMETER ARE POSSIBLE WITH THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE MOVES INTO NEVADA ON SATURDAY WITH DRIER AIR
SPREADING EASTWARD AND DECREASING SHOWERS AND STORMS THROUGH THE
DAY. DRIER CONDITIONS RETURN SUNDAY THROUGH EARLY NEXT
WEEK...THOUGH THERE IS POTENTIAL FOR ADDITIONAL MOISTURE OF
TROPICAL ORIGIN TO IMPACT NORTHERN ARIZONA BY THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:35 PM MSTSevere Thunderstorm WarningFGZApache, Navajo25 min
Jun 5, 6:50 PM MSTAreal Flood AdvisoryFGZCoconino5 hr
Jun 5, 9:11 PM MSTSevere Thunderstorm WarningFGZCoconino19 min
Jun 5, 9:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jun 5, 9:51 PM MSTTornado WarningFGZNavajo24 min
Jun 5, 10:16 PM MSTSevere Thunderstorm WarningFGZNavajo29 min
Jun 5, 11:02 PM MSTSpecial Weather StatementFGZNavajo43 min
Jun 5, 11:21 PM MSTSpecial Weather StatementFGZ24 min
Jun 6, 5:34 AM MSTSpecial Weather StatementFGZ26 min
Jun 6, 5:57 AM MSTSpecial Weather StatementFGZ33 min
Jun 6, 11:53 AM MSTSevere Thunderstorm WarningFGZCoconino22 min
Jun 6, 12:13 PM MSTFlash Flood WarningFGZCoconino62 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.